Colorado, 2022High Wind in Colorado, April 29, 2022
April 29, 2022 · NWS PUB · 9 events in 8 counties and zones
A strong system once again moved across the region and provided high winds across southern Colorado. Highest winds up to 70 mph over the plains did produce blowing dust, with near zero visibility observed at times.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong system once again moved across the region and provided high winds across southern Colorado. Highest winds up to 70 mph over the plains did produce blowing dust, with near zero visibility observed at times. Extremely critical fire weather conditions were also observed on this day, with the most dangerous conditions observed across the Interstate 25 corridor and the southeast plains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Apr 29, 3:27 AM MST, 4 hours 59 minutes earlier.
Area forecast discussion, Apr 29, 3:27 AM MST, 4 hours 59 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
427 AM MDT Fri Apr 29 2022
.SHORT TERM...(Today and tonight)
Issued at 427 AM MDT Fri Apr 29 2022
1) Strong winds today, gusting 45-55 mph, with extremely dangerous
fire weather conditions across the region
2) Patchy blowing dust will produce low visibility on area highways,
especially across the San Luis Valley and southeast plains
Upper trough moving through the nrn Rockies/nrn Great Basin this
morning will race quickly into the High Plains by late day, as
strong mid/upper level jet ejects eastward across CO. Already seeing
some gusty winds this morning through usual gap flow area around
Walsenburg, with light wly breezes elsewhere. Overnight humidity
recovery has been poor at most locations, and Red Flag conditions
will develop quickly this morning once stronger winds reach the
surface with the onset of mixing 1-3 hrs after sunrise. W-NW winds
then become strong by late morning through the afternoon, with gusts
in the 45-55 mph range common over the mountains and eastern plains,
strongest through Fremont and Pueblo Counties where flow becomes
aligned with the Arkansas Valley in the afternoon. Have held off on
any high wind warnings for today as forecast soundings suggest most
50 kt or greater winds stay just above the mixed layer, though we'll
get close to 60 mph in the San Luis Valley and Canon City/Pueblo in
the afternoon. San Luis Valley and southeast plains look favorable
for blowing dust at times with restricted visibility, though w-nw
flow may keep visibility from dropping too far in Pueblo/Colorado
Springs, as dust from the San Luis Valley will tend to stay south of
Highway 50. Very low risk of a tsra across Kiowa County where low
level moisture holds on longest, though better chances look to be
farther north and east. Also a few rain/snow showers over the
central mountains today as modest upward motion wrings out some
light precip across the higher terrain. Max temps will be slightly
lower than yesterday as mid levels are cooling, though a few near
80f readings are likely over the lower Arkansas Valley.
Tonight, winds only slowly diminish this evening, with most areas
staying mixed and breezy through at least midnight as strong mid
level flow and tight surface pressure gradient remain in place
across the region. By Sat morning, winds over the mountains and
valleys should diminish, and with very dry air in place lows will
fall near/below freezing over most of the area west of I-25.
.LONG TERM...(Saturday through Thursday)
Issued at 427 AM MDT Fri Apr 29 2022
Key Messages:
1) Potential for strong to severe thunderstorms across the Plains on
Sunday.
2) Progressive weather pattern expected through the week leading to
ebbs and flows in fire weather concerns along with chances of
precipitation.
Saturday-Saturday night...Strong northwest flow aloft across the region
early Saturday moderates and becomes more westerly through the day
Saturday as short wave ridging builds across the Rockies ahead of the
next system digging across the Great Basin. Breezy northerly winds
across the far southeast plains early Saturday moderates through the
day as gradient flow relaxes. This, along with temperatures at to
slightly below seasonal levels, will lead to only spotty pockets of
critical fire weather conditions on Saturday, with no fire weather
highlights expected at this time.
Latest models are trending further south and west with the next system
digging into the southern Great Basin on Sunday, before lifting out
across northern Colorado through the day on Monday. With increasing
southwest flow aloft across the area on Sunday, southerly low level
flow with induced lee trough across the plains will help advect low
level moisture with a developing dryline across southeast Colorado
Sunday afternoon. Latest models are indicating MUCape of 500-1500 J/KG
across the plains, and along with steepening lapse rates and increasing
shear profiles, a few strong to severe thunderstorms will be possible
across the plains on Sunday, with the latest SPC Day3 Outlook
indicating a marginal risk across Baca County into southeastern Prowers
County. Warming aloft and breezy west to southwest winds will lead to
highs in the 70s and 80s across the plains, and mainly in the 50s and
60s across the higher terrain, with more widespread critical fire
conditions expected across the San Luis Valley into the southern I-25
Corridor on Sunday. Increasing moisture and uvv associated with the
system will bring showers to the ContDvd later Sunday, especially the
central mountains, where some light snow accumulations will be
possible. Showers to spread east into the Pikes Peak region Sunday
night with some wraparound precipitation possible across Palmer Dvd and
northern portions of the plains Monday morning into the early
afternoon. Temperatures cool behind the passing system and cold front
on Monday, with highs mainly in the 50s and 60s, leading to only spotty
near critical fire weather conditions expected on Monday.
Latest models continue a indicate a progressive pattern, with another
system digging across the Great Basin and into the Rockies in the late
Tuesday and Wednesday timeframe, with yet another system for Friday and
into the early weekend. While differences remain on these systems
strength and movement across the region, they have been trending slower
and further south, especially the EC and EPS ensemble mean with the
Wednesday system, which would bring better chances of precipitation
across southern Colorado. However, with said differences in the
movement of these systems, stayed with current NBM pops and
temperatures, which brings chance to slight pops from north to south
late Tuesday and Wednesday and again on Friday. Again, time will tell.
&&
.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 427 AM MDT Fri Apr 29 2022
Will keep KCOS and KPUB VFR today, as w-nw wind direction isn't
particularly favorable for prolonged blowing dust. Still a low risk
of some brief (< 1 hr) periods of vis in the 5sm-7sm range around
the time of peak wind this afternoon, though confidence is too low
to include in the taf. At KALS, blowing dust looks more likely, with
periods of MVFR and even brief IFR vis from late morning into early
evening. W-NW winds at all taf sites will be strong today, with
gusts in the 40-50 kt range from around 16z through the afternoon
before slowly diminishing this evening.
&&
.PUB WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from 9 AM this morning to 9 PM MDT this evening
for COZ220>222-224>237.
&&
SHORT TERM...PETERSEN
LONG TERM...MW
AVIATION...PETERSEN
Hazardous weather outlook, Apr 29, 3:52 AM MST, 4 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
452 AM MDT Fri Apr 29 2022
COZ058>089-093>099-301100-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
452 AM MDT Fri Apr 29 2022
This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.
.DAY ONE...Today and Tonight
Strong west to northwest winds of 25 to 35 mph, with gusts of 50 to
60 mph are expected today, with widespread critical to extreme fire
weather conditions across most of south central and southeast
Colorado. Some areas of blowing dust with visibility dropping below
a mild at times will also be possible today, especially across the
San Luis Valley and southeast plains. An isolated thunderstorm is
possible across Kiowa County this afternoon, with lightning and
gusty winds the main storm threats.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
One or two strong to severe thunderstorms will be possible across
the far southeast plains Sunday afternoon, with the main storm
threats being strong wind gusts and large hail.
Scattered showers and thunderstorms will be possible across northern
portions of the area, generally along and north of the Highway 50
Corridor, later Sunday and Monday and again later Tuesday and
Wednesday, as a few weather systems move across the Rockies.
The movement of these systems will bring periods of generally
light snowfall to portions of the Continental Divide, especially
the higher terrain of the Central Mountains, later Sunday and
Monday, with light snow accumulations also possible Tuesday and
Wednesday. The movement of these systems will also bring ebbs and
flows in critical fire weather conditions across the area, with
more widespread Red Flag conditions possible across the San Luis
Valley into the I-25 Corridor on Sunday and again on Tuesday.
.SPOTTER INFORMATION STATEMENT...
Conditions that meet reporting criteria for spotters will be
possible over the San Luis Valley and southeast plains today.
10/23
In the hours before
Local storm report, Apr 29, 7:57 AM MST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
857 AM MDT FRI APR 29 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0826 AM NON-TSTM WND GST 6 ESE WESTON 37.09N 104.92W
04/29/2022 M56 MPH LAS ANIMAS CO MESONET
MESONET STATION CUHC2 BOSQUE.
&&High Wind, Southern Sangre de Cristo Mountains Between 7500 & 11000 Ft
- When
- April 29, 8:26 AM MST to 8:29 AM MST
- Where
- Southern Sangre de Cristo Mountains Between 7500 & 11000 Ft forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.426, -104.809 (the zone’s center; the record gives no point)
High Wind, Northern Sangre de Cristo Mountains Between 8500 & 11000 Ft
- When
- April 29, 10:50 AM MST to 10:53 AM MST
- Where
- Northern Sangre de Cristo Mountains Between 8500 & 11000 Ft forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.992, -105.637 (the zone’s center; the record gives no point)
High Wind, La Junta Vicinity / Otero County
- When
- April 29, 11:24 AM MST to 11:27 AM MST
- Where
- La Junta Vicinity / Otero County forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 37.903, -103.716 (the zone’s center; the record gives no point)
High Wind, Pueblo Vicinity / Pueblo County Below 6300 Ft
- When
- April 29, 12:08 PM MST to 12:11 PM MST
- Where
- Pueblo Vicinity / Pueblo County Below 6300 Ft forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 38.173, -104.513 (the zone’s center; the record gives no point)
High Wind, Trinidad Vicinity / Lower Huerfano River Basin & Western Las Animas County Below 7500 Ft
- When
- April 29, 1:22 PM MST to 1:25 PM MST
- Where
- Trinidad Vicinity / Lower Huerfano River Basin & Western Las Animas County Below 7500 Ft forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 37.316, -104.039 (the zone’s center; the record gives no point)
High Wind, Pueblo Vicinity / Pueblo County Below 6300 Ft
- When
- April 29, 1:58 PM MST to 2:01 PM MST
- Where
- Pueblo Vicinity / Pueblo County Below 6300 Ft forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.173, -104.513 (the zone’s center; the record gives no point)
High Wind, Lamar Vicinity / Prowers County
- When
- April 29, 2:55 PM MST to 2:58 PM MST
- Where
- Lamar Vicinity / Prowers County forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 37.955, -102.393 (the zone’s center; the record gives no point)
High Wind, Springfield Vicinity / Baca County
- When
- April 29, 3:55 PM MST to 3:58 PM MST
- Where
- Springfield Vicinity / Baca County forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 37.319, -102.560 (the zone’s center; the record gives no point)
High Wind, Colorado Springs Vicinity / Southern El Paso County / Rampart Range Below 7500 Ft
- When
- April 29, 4:04 PM MST to 4:07 PM MST
- Where
- Colorado Springs Vicinity / Southern El Paso County / Rampart Range Below 7500 Ft forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 38.832, -104.526 (the zone’s center; the record gives no point)
Colorado Springs Airport.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Dust Storm in Kansas, April 29 to 30, 20226 injured · $42 million · EF3 · 41 events
- Tornadoes and Hail in Kansas, April 29, 2022EF1 · 51 events
- Tornadoes and Hail in Nebraska, April 29, 2022EF0 · 58 events
- Tornadoes and Flash Flood in Nebraska, April 29, 2022EF1 · 26 events
- Tornado in Florida, April 29, 2022$25,000 · EF0 · 1 event
- Hail and Damaging Winds in Kansas, April 29, 20221.5 in hail · 20 events
- Hail and Damaging Winds in Missouri, April 29, 20221.75 in hail · 17 events
- Hail and Damaging Winds in Kansas, April 29, 20221 in hail · 14 events
- Dust Storm and Hail in Kansas, April 29, 20221 in hail · 13 events
- Hail in Oklahoma, April 29 to 30, 20221.75 in hail · 11 events
- High Wind in Colorado, April 29, 202271 kt wind · 5 events
- Hail and Damaging Winds in Kansas, April 29, 20221 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1025277, 1025280, 1025283, 1025289, 1025291, 1025286, 1025278, 1025282, 1025287.